Arkansas, 2017

Flash Flooding and Hail in Arkansas, May 3, 2017

May 3, 2017 · NWS LZK · 11 events in 8 counties and zones

Severe thunderstorms moved across Arkansas on May 3, 20107 producing large hail and flash flooding. After the storms moved out of the area, a strong low pressure system that was generated by latent heat release associated with the earlier thunderstorm activity, resulted in the generation of strong non-thunderstorm winds that caused some tree damage in central Arkansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms moved across Arkansas on May 3, 20107 producing large hail and flash flooding. After the storms moved out of the area, a strong low pressure system that was generated by latent heat release associated with the earlier thunderstorm activity, resulted in the generation of strong non-thunderstorm winds that caused some tree damage in central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 3, 5:19 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, May 3, 5:19 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
619 AM CDT Wed May 3 2017

.AVIATION...
Convection continues to develop along a warm front located across
the northern part of the state. VFR conditions early this morning
will deteriorate as chances for SHRA/TSRA increase through the day
as a storm system moves through the state. This will create MVFR
or IFR or even possibly lower flight conditions in the afternoon
hours and beyond for most sites with precipitation likely. Winds
will shift to the northwest over the northwest half of the state
by the end of the period as a front starts to make its way across
the state.

&&

.PREV DISCUSSION...(ISSUED 325 AM CDT Wed May 3 2017
)

Short Term...Today through Thursday night

After only a few days to dry out from the strong weekend storm, rain
once again appears likely for the majority of the CWA. Overall the
system is more progressive than its predecessor but once again some
areas could see locally heavy rain with increasing severe weather
possibilities, especially over the south. With short term models in
generally good agreement, a blend of forecast solutions will be
used.

Moisture channel imagery shows a shortwave trough currently moving
through the central and southern plains. Meanwhile, a warm front is
continuing to make its way north through the state with thunderstorm
activity already ongoing over northeast Oklahoma and southern
Missouri in response.

Models all continue to point to amplification of the upper trough with
an upper low pinching off and located over northern Arkansas by
Thursday morning. Surface low pressure is expected to develop on the
aforementioned boundary and travel east through the day. PWATS are
expected to ramp up through the day as southerly flow increases with
deep moisture getting into central and especially southern parts of
the state.

As the trough continues to advance and a cold front sweeps through
the state, rain is expected to develop with southern Arkansas seeing
the heaviest amounts. However, convection along the gulf will likely
rob some of the available moisture but localized amounts in excess
of two inches is likely, Another area of concern is the north with a
swath of higher precipitation possible just to the north of the warm
front. Another inch or two can not be ruled out across the north and
with the ground so saturated, a flash flood watch seems prudent and
it will be left in place.

A line of storms is expected to develop in advance of the front and
overall dynamics do look better versus previous runs. Once again the
south seems to be the favored area for any severe weather but the
risk area has been expanded to cover a good part of the state.

Front will be east of the state by Thursday morning but the upper
low will take most of the day to exit with an ongoing chance of
showers. Gusty northwest winds develop behind the front Thursday
with the pressure gradient tight enough that some type of wind
headlines will likely be needed. Much cooler temperatures are
expected Thursday with some areas not getting out of the 50s.

Long Term...Friday through Tuesday night

Not a lot to talk about in the long term really. It appears it will
be a dry forecast period, as a strong ridge of high pressure
develops over the Rockies in the wake of the departing upper low
that will have brought another round of rainfall to Arkansas today
and tomorrow. The result will be mostly clear/sunny conditions
and a gradual warmup through the late week and weekend time
period. Temperatures will start off below normal but will rise
slightly above normal by the weekend.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Fulton-Izard-Marion-Newton-Searcy-Sharp-Stone.

&&

Aviation...56
Hazardous weather outlook, May 3, 4:00 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Wed May 3 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A strong storm system system and its associated cold front will move
through the region today and tonight. Strong to possibly severe
thunderstorms will be possible as the cold front moves through the
area.

There is a enhanced risk of severe weather over southern arkansas
with a slight risk over the central part of the state. The main
concern at this time is damaging winds and large hail but a tornado
can not be discounted.

Heavy rain in excess of two inches or more is possible over the
south which could lead to localized flooding. While amounts across
the north are not expected to be as high, any additional rain will
only increase flooding and river flooding concerns as the ground
remains saturated. Right now, an additional one to two inches of
additional rain can not be ruled out over the north.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

The upper level part of the storm system will move across the state
on Thursday with continuing chances of rain. Gusty northwest winds
in excess of 25 mph at times will develop behind the departing
system with much cooler temperatures expected.

.Spotter Information Statement...

Spotter activation may be needed Wednesday afternoon to evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56

In the hours before

Special weather statement, May 3, 8:21 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Little Rock AR
921 AM CDT WED MAY 3 2017

ARZ021-030-037-031515-
Johnson AR-Scott AR-Logan AR-
921 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...JOHNSON...AND
NORTHERN SCOTT COUNTIES UNTIL 1015 AM CDT...

At 919 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fern to Ratcliff to Oliver. Movement was
northeast at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Clarksville...                    Booneville...
Paris...                          Lamar...
Magazine...                       Subiaco...
Hartman...                        Scranton...
Ratcliff...                       Blue Mountain...
Hoyt...                           Midway in Logan County...
Woodland...                       Hinkle...
Mount Magazine...                 Echo...
Oliver...                         Spadra...
Tokalon...                        Coal Hill...

LAT...LON 3495 9430 3497 9423 3502 9423 3515 9411
      3515 9403 3523 9402 3523 9392 3532 9391
      3531 9381 3542 9380 3536 9375 3538 9371
      3572 9370 3576 9353 3555 9328 3514 9363
      3513 9371 3503 9373 3491 9434
TIME...MOT...LOC 1419Z 244DEG 46KT 3560 9402 3531 9391 3494 9428

46
Special weather statement, May 3, 8:24 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
924 AM CDT WED MAY 3 2017

ARZ040-041-052-031515-
Pike AR-Polk AR-Montgomery AR-
924 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR PIKE...EAST CENTRAL POLK AND
MONTGOMERY COUNTIES UNTIL 1015 AM CDT...

At 923 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caney Creek Wilderness to near Umpire to
near Dierks. Movement was northeast at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Mount Ida...                      Glenwood...
Amity...                          Norman...
Oden...                           Daisy...
Opal...                           Mimosa...
Little Missouri Falls Recreatio...
Daisy State Park...
Narrows Dam...                    Bard Springs Recreation Area...
Mauldin...                        Albert Pike Recreation Area...
Black Springs...                  Big Fork...
Langley...                        Lodi...
Pine Ridge...                     Shady Lake Recreation Area...

&&

LAT...LON 3452 9412 3475 9355 3474 9354 3451 9343
      3425 9348 3425 9350 3421 9349 3413 9351
      3405 9382 3418 9382 3419 9393 3435 9394
      3436 9404
TIME...MOT...LOC 1423Z 246DEG 32KT 3445 9406 3426 9398 3405 9405

46
Special weather statement, May 3, 9:00 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1000 AM CDT WED MAY 3 2017

ARZ012-013-021>023-030-031545-
Pope AR-Searcy AR-Johnson AR-Newton AR-Van Buren AR-Logan AR-
1000 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...EASTERN
JOHNSON...NEWTON...SEARCY...SOUTHERN MARION...WESTERN VAN BUREN...
SOUTHEASTERN BOONE...NORTHWESTERN CONWAY...NORTHEASTERN YELL AND POPE
COUNTIES UNTIL 1045 AM CDT...

At 1000 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Devils Knob to 6 miles northwest of Holman
to near Tokalon. Movement was northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Russellville...                   Clarksville...
Clinton...                        Marshall...
Jasper...                         Lamar...
Dover...                          London...
Knoxville...                      Hector...
Western Grove...                  Witts Spring...
Duff...                           Upper Buffalo Wilderness Area...
Maumee...                         Devils Knob...
Bohannon...                       Pruitt...
Elberta...                        Watts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 9284 3607 9282 3606 9250 3588 9244
      3550 9250 3545 9266 3546 9285 3540 9285
      3529 9325 3532 9327 3528 9329 3521 9351
      3552 9347 3577 9355 3576 9352 3588 9352
      3596 9347 3612 9298
TIME...MOT...LOC 1500Z 246DEG 56KT 3578 9347 3555 9340 3531 9343

Brown
Special weather statement, May 3, 9:07 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
1007 AM CDT WED MAY 3 2017

ARZ038-039-041>043-052>054-062-066-031600-
Hot Spring AR-Pike AR-Perry AR-Clark AR-Saline AR-Yell AR-Dallas AR-
Ouachita AR-Garland AR-Montgomery AR-
1007 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...SOUTHWESTERN PERRY...
EASTERN PIKE...WESTERN DALLAS...NORTHWESTERN OUACHITA...GARLAND...
WESTERN SALINE...SOUTHWESTERN YELL...HOT SPRING AND EASTERN
MONTGOMERY COUNTIES UNTIL 1100 AM CDT...

At 1007 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fourche Valley to near Meyers to 7 miles
west of Okolona. Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Arkadelphia...                    Malvern...
Glenwood...                       Gurdon...
Mountain Pine...                  Rockport...
Amity...                          Caddo Valley...
Sparkman...                       Perla...
Okolona...                        Lonsdale...
Whelen Springs...                 Beirne...
Gum Springs in Clark County...    Jessieville...
Meyers...                         Lake Ouachita State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3375 9311 3381 9314 3380 9318 3385 9329
      3389 9330 3396 9337 3396 9348 3394 9352
      3397 9364 3445 9361 3489 9363 3501 9296
      3455 9276 3368 9287
TIME...MOT...LOC 1507Z 263DEG 29KT 3483 9353 3449 9345 3400 9347

Brown
Special weather statement, May 3, 9:49 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1049 AM CDT WED MAY 3 2017

ARZ003>005-013>015-022-023-031630-
Pope AR-Baxter AR-Marion AR-Searcy AR-Stone AR-Boone AR-Van Buren AR-
Izard AR-
1049 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR STONE...WESTERN IZARD...SEARCY...
MARION...NORTHERN VAN BUREN...SOUTHEASTERN BOONE...BAXTER...
SOUTHWESTERN FULTON AND EASTERN POPE COUNTIES UNTIL 1130 AM CDT...

At 1049 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bergman to near Marsena to near Dabney.
Movement was northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mountain Home...                  Mountain View...
Bull Shoals...                    Marshall...
Yellville...                      Gassville...
Calico Rock...                    Flippin...
Lakeview in Baxter County...      Norfork...
Salesville...                     Bergman...
Pineville...                      Briarcliff...
Pyatt...                          Arkawana...
Dugger...                         Duff...
Lakeway...                        Winington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 9215 3626 9216 3626 9212 3620 9209
      3579 9207 3552 9289 3582 9279 3632 9300
      3650 9272 3650 9221
TIME...MOT...LOC 1549Z 236DEG 38KT 3628 9293 3585 9275 3562 9283

Brown
Special weather statement, May 3, 9:54 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1054 AM CDT WED MAY 3 2017

ARZ032-039-042>044-053>056-062-063-031645-
Pulaski AR-Hot Spring AR-Grant AR-Perry AR-Cleveland AR-Clark AR-
Saline AR-Faulkner AR-Dallas AR-Jefferson AR-Garland AR-
1054 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEVELAND...CENTRAL
CLARK...SOUTH CENTRAL PERRY...SOUTHWESTERN LONOKE...GRANT...SOUTH
CENTRAL FAULKNER...NORTHERN DALLAS...NORTHWESTERN JEFFERSON...CENTRAL
GARLAND...SALINE...PULASKI AND HOT SPRING COUNTIES UNTIL 1145 AM
CDT...

At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hot Springs Village to near
Malvern to near Richwoods. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Hot Springs...                    Benton...
Sherwood...                       Jacksonville...
West Little Rock...               Maumelle...
Bryant...                         Hot Springs Village...
Arkadelphia...                    Malvern...
Downtown Little Rock...           Sheridan...
North Little Rock Airport...      Little Rock AFB...
Southwest Little Rock...          Haskell...
Shannon Hills...                  Wrightsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 9337 3432 9319 3484 9311 3499 9212
      3465 9210 3463 9211 3462 9209 3444 9208
      3396 9234
TIME...MOT...LOC 1554Z 261DEG 41KT 3476 9292 3435 9289 3400 9307

Brown

The radar

The Little Rock radar (KLZK), 64 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 strong wind, 1 hail. Local standard time, as filed.

Hail, Hot Spring

When
May 3, 10:08 AM CST
Where
Hot Spring County, Reyburn
Measured
1 in hail
Reported by
Social Media
Coordinates
34.420, -92.750

Flash Flood, Garland

When
May 3, 10:40 AM CST to 12:00 PM CST
Where
Garland County, 0.57 mi W of Hot Spgs to 1 mi ESE of Gardner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.500, -93.060

Flash flooding was reported in downtown Hot Springs across all lanes of traffic.

Flash Flood, Clark

When
May 3, 2:21 PM CST
Where
Clark County, Hollywood to 0.54 mi E of Hollywood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.100, -93.250

The Clark County OEM reported flash flooding south of Arkadelphia near Hollywood on Highway 26.

Flash Flood, Pulaski

When
May 3, 2:25 PM CST to 4:00 PM CST
Where
Pulaski County, 0.89 mi SE of Cammack Vlg to 0.63 mi N of Pulaski
Cause
Heavy Rain
Reported by
Public
Coordinates
34.760, -92.340

Received a report via social media of flash flooding at Cantrell and Kavanaugh roads in west Little Rock.

Flash Flood, Clark

When
May 3, 3:18 PM CST to 4:45 PM CST
Where
Clark County, Gurdon to 1.54 mi W of Barringer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.920, -93.150

Flash flooding was reported along Highway 53 in Gurdon.

Flash Flood, Clark

When
May 3, 3:18 PM CST to 4:45 PM CST
Where
Clark County, 0.57 mi W of Whelen Spgs to 0.86 mi SE of Sycamore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.830, -93.130

Flash flooding reported was reported along Highway 53 in Whelen Springs.

Flash Flood, Dallas

When
May 3, 3:42 PM CST to 5:00 PM CST
Where
Dallas County, Dalark to 0.37 mi W of Dalark
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.030, -92.880

Highway 7 in Dalark had 2.5 feet of water over it. Various roads in Dallas County have 3 to 4 inches over the roads.

Flash Flood, Jefferson

When
May 3, 4:15 PM CST to 6:00 PM CST
Where
Jefferson County, Sulphur Spgs to 0.76 mi S of Sulphur Spgs
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.180, -92.130

Flash flooding was reported along Camden Cutoff Road and Sulphur Springs Road.

Strong Wind, Pulaski

When
May 3, 4:22 PM CST
Where
Pulaski forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

A large tree was blown down across Chenal Parkway in West Little Rock. These winds were associated with a strong mesoscale low pressure system that resulted from earlier thunderstorm activity. There were no storms around West Little Rock when this damage occurred.

Flash Flood, Grant

When
May 3, 4:37 PM CST to 6:00 PM CST
Where
Grant County, 0.69 mi N of Sheridan to 2.52 mi NNW of Slabtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.310, -92.400

Several county roads are under water due to flash flooding.

Strong Wind, Saline

When
May 3, 5:05 PM CST
Where
Saline forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

A large tree was blown down onto a power line knocking down the power line and nearby power pole one mile north of Shaw in Saline County. These winds were associated with a strong mesoscale low pressure system that resulted from earlier thunderstorm activity. There were no thunderstorms in Saline County when this damage occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699646, 699647, 699648, 699649, 699651, 699654, 699657, 699672, 704587, 699674, 704595.